Mississippi, 2012

Tornado in Mississippi, January 17, 2012

January 17, 2012 · NWS JAN · 1 event in 1 county or zone

A tornado occurred during the afternoon hours of January 17th out ahead of a cold front that pushed across central and southern Mississippi during the evening and overnight hours later that day. This storm was the only one that caused severe weather this day across the Jackson, MS County Warning Area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$250,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A tornado occurred during the afternoon hours of January 17th out ahead of a cold front that pushed across central and southern Mississippi during the evening and overnight hours later that day. This storm was the only one that caused severe weather this day across the Jackson, MS County Warning Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jan 17, 3:45 PM CST, 17 minutes earlier.

Area forecast discussion, Jan 17, 3:45 PM CST, 17 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
345 PM CST TUE JAN 17 2012

.DISCUSSION...

LATE THIS AFTERNOON INTO THE EARLY EVENING...

A DIMINISHING RISK FOR STRONG TO SEVERE THUNDERSTORMS IS ANTICIPATED
AS WE GO THROUGH THE LATE AFTERNOON AND EARLY EVENING. THE SURFACE
COLD FRONT HAS NOW PUSHED SOUTHEAST THROUGH BASTROP/GREENWOOD/
GRENADA AND IT WILL CONTINUE TO PUSH STEADILY ACROSS THE REMAINDER
OF THE FORECAST AREA PRIOR TO MIDNIGHT. AHEAD OF THE FRONT OVER NW/NC
MS...DAYTIME HEATING CONTRIBUTED TO 1000+ J/K SFC-BASED CAPE AND
CREATED AN ENVIRONMENT A BIT MORE FAVORABLE FOR A FEW STRONG/SVR
TSTMS...BUT THE EARLY ROUND OF STORMS CROSSING AREAS FARTHER
SOUTHEAST HAS STABILIZED THE AIRMASS MORE AND HAS THUS REDUCED THE
SVR WEATHER RISK ASSOCIATED WITH THE FRONTAL PASSAGE. THERE IS ALSO A
MORE FAVORABLE CONVECTIVE ZONE ALONG THE SRN EDGE OF THE FIRST ROUND
OF STORMS ALONG THE HWY 84 CORRIDOR IN THE BOUNDARY BETWEEN RAIN-
COOLED AIR TO THE NORTH AND RICHER BOUNDARY LAYER TO THE SOUTH...BUT
THIS ZONE IS SHIFTING SLOWLY SOUTH AND SHOULD BE PRIMARILY TO OUR
SOUTH BY THE EARLY EVENING.

OVERNIGHT THROUGH WEDNESDAY NIGHT...

MUCH DRIER AND CHILLIER AIR WILL SURGE INTO THE FORECAST AREA AS A
SHALLOW CONTINENTAL POLAR AIRMASS TEMPORARILY SETTLES OVER THE
ARKLAMISS. TEMPERATURES WILL FALL TO NEAR OR BELOW FREEZING BY
DAYBREAK ALONG AND NORTH OF I-20 WITH FREEZING TEMPERATURES EXPECTED
OVER MOST OF THE AREA WED NIGHT UNDER CLEAR SKIES AND LIGHT WIND.

UPDATE TO THE LONG TERM...PER LATEST ECMWF/GFS...RAIN/TSTM CHANCES
LOOK A LITTLE GREATER FOR SATURDAY AND HAVE FOLLOWED 12Z MEX MOS
GUIDANCE POPS WHICH CAME IN HIGHER. HAVE ALSO INCREASE HIGHS FOR
SATURDAY BUT DID NOT GO AS HIGH AS THE MEX MOS GUIDANCE IN
MAINTAINING SOME CONTINUITY. /EC/

THURSDAY THROUGH TUESDAY...

TRANSIENT SURFACE HIGH PRESSURE WILL BE SHIFTING OFF TO OUR EAST
THURSDAY UNDER NW FLOW ALOFT...ALLOWING WARMER SURFACE AIR FROM OUT
OVER THE GULF TO RETURN NORTHWARD. ENOUGH MOISTURE WILL HAVE BEEN
RETURNED BY FRIDAY AFTERNOON FOR PW VALUES TO CLIMB TO NEAR AN INCH
WHICH COMBINED WITH STRENGTHENING ISENTROPIC UPGLIDE/WARM ADVECTION
SHOULD BE GOOD FOR AT LEAST ISOLATED/SCATTERED SHWRS DURING THE DAY.
IN ADDITION...A COLD FRONT WILL BE APPROACHING THE DEEP SOUTH FROM
THE NORTH WHILE A LOW AMPLITUDE S/WV HEADS OUR WAY FROM THE WEST.
THE S/WV WILL INCITE SURFACE LOW PRESSURE ON THE FRONT...SHIFT EAST
ACROSS THE ARKLAMISS LATE FRIDAY WITH THE COLD FRONT SAGGING SOUTH
ACROSS MOST/IF NOT ALL/OF THE ARKLAMISS BY SAT MORNING. THIS
SOLUTION SEEMS REASONABLE...ALTHOUGH STILL HAS SOME UNCERTAINTY
ASSOCIATED WITH IT AS THE LAST COUPLE RUNS OF THE ECMWF(NORMALLY
TRUSTWORTHY GUIDANCE) FAIL TO DRIVE THE COLD FRONT MUCH FURTHER
SOUTH THAN THE HWY 82 CORRIDOR. IF THAT OCCURS...TEMPS ARE GOING TO
BE A TAD WARMER SAT MORNING THRU SUN MORNING THAN CURRENTLY
ADVERTISED...ESPECIALLY NORTH OF I-20. RAIN CHANCES WILL BE HIGHER
AS WELL. CHOOSING THIS SOLUTION IS BASED ON THE BETTER AGREEMENT
BETWEEN THE 00Z GFS/GEM/ECMWF ENSEMBLE MEAN RATHER THAN THE MORE
AMPLIFIED 00Z DETERMINISTIC ECMWF. A MONITORING OF MODEL TRENDS OVER
THE NEXT FEW DAYS IS IN ORDER. ONE LAST NOTE...THE GFS HAS COME DOWN
A BIT WITH ANY STRONG/SEVERE THUNDERSTORM POTENTIAL FOR FRIDAY
EVENING/NIGHT HOWEVER THE ECMWF STILL SHOWS POTENTIAL WITH ITS
SOLUTION SO THIS WILL BE SOMETHING TO KEEP IN MIND IF THE ECMWF PANS
OUT.

DIFFERENCES BETWEEN THE 00Z GFS/ECMWF BECOME EVEN LARGER AS WE HEAD
INTO NEXT WEEK. BOTH MODELS AGREE A CHANGE TO A MORE AMPLIFIED
PATTERN IS IN THE WORKS...BUT THE DETAILS ARE QUITE DIFFERENT. THE
GFS IS MORE PROGRESSIVE WITH A POTENT...EARLY WEEK TROUGH OVER THE
CENTRAL CONUS WHILE THE ECMWF SHOWS A CUT OFF LOW DEVELOPING OVER
THE SOUTHWESTERN STATES. CONFIDENCE IN THE FORECAST IS QUITE LOW FOR
LATE IN THE WEEKEND/NEXT WEEK AS A RESULT...BUT I WILL SAY THAT IF
THE LAST FEW RUNS OF THE GFS PAN OUT...WE COULD BE IN FOR A COUPLE
ROUNDS OF SEVERE WEATHER(PERHAPS SIGNIFICANT!) MON INTO TUE.
DEFINITELY STAY TUNED FOR UPDATES ON THAT SITUATION.

AS FOR TEMPS...GIVEN THE PREFERENCE OF THE GFS SOLUTION NOT A WHOLE
LOT OF CHANGES WERE MADE TO THE GFS MOS GUIDANCE...ESPECIALLY SINCE
CONFIDENCE IS QUITE LOW BEYOND SATURDAY. /BK/

&&

.AVIATION...MVFR/IFR CEILING RESTRICTIONS AND WIDESPREAD CONVECTION
WILL MOVE SOUTHEAST AND OUT OF THE AREA WITH THE PASSAGE OF A STRONG
COLD FRONT THIS EVENING. NORTHWEST FLOW AND MUCH DRIER AIR MOVING
BEHIND THE FRONT WILL BRING VFR CONDITIONS TO THE ARKLAMISS THROUGH
THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       33  50  32  66 /  51   0   0   0
MERIDIAN      34  54  28  65 /  77   0   0   0
VICKSBURG     33  48  31  64 /  33   0   0   0
HATTIESBURG   39  56  31  68 /  80   0   0   0
NATCHEZ       35  54  35  66 /  45   0   0   0
GREENVILLE    30  45  33  59 /   9   0   0   0
GREENWOOD     29  45  31  61 /  16   0   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&

EC/BK/17/
Hazardous weather outlook, Jan 17, 3:08 PM CST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
308 PM CST TUE JAN 17 2012

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
182115-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
308 PM CST TUE JAN 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST ARKANSAS...
NORTHEAST LOUISIANA...AND CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND WEDNESDAY

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE FOR THIS
FOR THE ARKLAMISS REGION BETWEEN 3 PM AND 7 PM. HAIL UP TO THE SIZE
OF GOLF BALLS AND DAMAGING WINDS TO 60 MPH WILL BE POSSIBLE WITH THE
STRONGEST STORMS. A TORNADO OR TWO CANNOT BE RULED OUT. ALSO LOCALLY
HEAVY RAINS OF ONE TO TWO INCHES IS ALSO POSSIBLE WITH THE HEAVIER
STORMS. THE POTENTIAL FOR SEVERE STORMS WILL END WITH THE PASSAGE OF
THE COLD FRONT AND AS WE GO FURTHER INTO THE EVENING HOURS... AS MUCH
COLDER AND DRIER AIR MOVES INTO THE AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

NO SIGNIFICANT WIDESPREAD HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED FOR THIS AFTERNOON AND EARLY THIS EVENING.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

17

In the hours before

Special weather statement, Jan 17, 1:31 PM CST, 2 hours 31 minutes before
MSZ043-048-049-172030-
RANKIN MS-MADISON MS-HINDS MS-
131 PM CST TUE JAN 17 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
131 PM CST TUE JAN 17 2012

A CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY
RAIN WAS LOCATED AROUND JACKSON AT 128 PM CST...MOVING EAST AT 40
MPH. LOCALLY HEAVY RAINFALL MAY CAUSE PONDING OF ROADWAYS IN THE
JACKSON METRO AREA AS WELL AS THE NORTHERN AREAS OF HINDS AND RANKIN
COUNTIES AS WELL AS SOUTHERN MADISON COUNTIES.  THIS COULD CAUSE
SOME BRIEF FLOODING IN LOW LYING AREAS AND ROAD DRAINAGE AREAS.
RAINFALL AMOUNTS WILL BE AROUND 1 TO 2 INCHES.

PEOPLE IN NORTHEASTERN HINDS...SOUTH CENTRAL MADISON AND NORTHERN
RANKIN COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3248 8979 3227 8975 3229 9043 3248 9046
TIME...MOT...LOC 1928Z 271DEG 64KT 3238 9011

MRM
Special weather statement, Jan 17, 1:46 PM CST, 2 hours 16 minutes before
MSZ026-027-029-172030-
WEBSTER MS-GRENADA MS-CARROLL MS-
146 PM CST TUE JAN 17 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
146 PM CST TUE JAN 17 2012

...STRONG STORMS CONTINUE ACROSS GRENADA COUNTY...

STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
VERY HEAVY RAINFALL WERE OVER MUCH OF GRENADA COUNTY AT 145 PM
CST...MOVING EAST AT 35 MPH.

MINOR FLOODING OF POOR DRAINAGE AREAS MAY OCCUR.

PEOPLE IN EXTREME NORTHWESTERN CARROLL...GRENADA AND NORTHWESTERN
WEBSTER COUNTIES SHOULD MONITOR THESE STORMS CLOSELY.

LAT...LON 3387 8976 3387 8951 3386 8950 3373 8950
      3373 8935 3370 8935 3367 9008 3382 9010
      3382 8999 3383 8993 3387 8993 3390 8976
TIME...MOT...LOC 1945Z 263DEG 32KT 3377 8999

AEG
Special weather statement, Jan 17, 1:49 PM CST, 2 hours 13 minutes before
LAZ015-016-023-172030-
RICHLAND LA-FRANKLIN LA-MADISON LA-
149 PM CST TUE JAN 17 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
149 PM CST TUE JAN 17 2012

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
AND 40 TO 50 MPH WINDS WAS LOCATED 21 MILES WEST OF LIDDIEVILLE AT
148 PM CST...MOVING EAST AT 45 MPH.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN EXTREME SOUTHWESTERN MADISON...NORTHERN FRANKLIN AND
SOUTHWESTERN RICHLAND PARISHES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3240 9154 3208 9154 3203 9191 3208 9193
      3210 9188 3214 9190 3216 9190 3216 9198
      3219 9199 3220 9201 3221 9200 3227 9200
      3228 9202
TIME...MOT...LOC 1948Z 259DEG 39KT 3210 9214

MRM
Special weather statement, Jan 17, 2:57 PM CST, 1 hour 5 minutes before
LAZ016-023-025-MSZ047-053-172140-
WARREN MS-CLAIBORNE MS-TENSAS LA-FRANKLIN LA-MADISON LA-
257 PM CST TUE JAN 17 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
257 PM CST TUE JAN 17 2012

...INTENSIFYING STRONG STORM OVER NORTHEAST LOUISIANA...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 9 MILES SOUTHWEST OF NEWLIGHT AT 257 PM CST...MOVING EAST AT
45 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN NORTHERN CLAIBORNE AND SOUTHWESTERN WARREN COUNTIES...AND
EXTREME SOUTHEASTERN MADISON...EAST CENTRAL FRANKLIN AND CENTRAL
TENSAS PARISHES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3222 9080 3197 9081 3197 9162 3215 9162
TIME...MOT...LOC 2057Z 265DEG 40KT 3205 9152

AEG
Special weather statement, Jan 17, 3:11 PM CST, 51 minutes before
LAZ024-026-MSZ060-172155-
ADAMS MS-CONCORDIA LA-CATAHOULA LA-
311 PM CST TUE JAN 17 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
311 PM CST TUE JAN 17 2012

...INTENSIFYING STORM APPROACHING SOUTHERN CONCORDIA PARISH...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 15 MILES WEST OF BLACK HAWK AT 310 PM CST...MOVING EAST AT 35
MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN SOUTHWESTERN ADAMS COUNTY...AND SOUTHERN CONCORDIA
PARISH SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3135 9133 3131 9142 3131 9146 3128 9149
      3124 9147 3122 9149 3121 9153 3123 9156
      3121 9158 3113 9162 3108 9159 3107 9171
      3114 9173 3119 9169 3122 9179 3125 9182
      3122 9198
TIME...MOT...LOC 2110Z 261DEG 30KT 3116 9186

AEG
Special weather statement, Jan 17, 3:26 PM CST, 36 minutes before
MSZ072-073-172210-
MARION MS-LAMAR MS-
326 PM CST TUE JAN 17 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
326 PM CST TUE JAN 17 2012

...STRONG STORM MOVING TOWARD MARION COUNTY...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 11 MILES WEST OF KOKOMO AT 326 PM CST...MOVING EAST AT 45
MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE.

PEOPLE IN CENTRAL LAMAR AND CENTRAL MARION COUNTIES SHOULD MONITOR
THIS STORM CLOSELY.

LAT...LON 3112 8994 3113 9001 3113 9002 3117 9002
      3118 9004 3123 9004 3124 9005 3125 9005
      3135 8939 3110 8936 3107 8992
TIME...MOT...LOC 2126Z 263DEG 41KT 3115 9011

AEG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Marion

When
January 17, 4:02 PM CST to 4:06 PM CST
Where
Marion County, 3.76 mi SSW of Pinebur to 2.56 mi SSE of Pinebur
Rating
EF2
Path length
2.81 mi
Path width
440 yd
Injuries
2 direct, 0 indirect
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
31.079, -89.742

The tornado first touched down along Mail Route Road and tracked across a farm, uprooting and snapping trees and causing minor damage to sheds and fences. The tornado then crossed Clear Creek Church Road where it reached its maximum intensity. A well anchored single wide trailer was destroyed with the contents tossed into the nearby woods. A well built shed was also destroyed with the contents deposited into the woods. A wood frame home received damage to one wall and had numerous shingles torn off. Two power poles were snapped off, and an impressive number of hard wood trees were snapped in this location as well. The tornado continued moving northeast producing low end EF-1 tree damage, while crossing several dirt roads before dissipating. Maximum wind speeds were estimated at 115mph.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2012Every state in 2012This day in weather historyThe tornado archive for Mississippi, 2012Warnings in Mississippi, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356848.